Alert archive / California / Wind Advisories in 2024

Wind Advisory 27, NWS Eureka, CA

November 23, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Nov 23, 2024, 1:07 PM PST for Del Norte County, Humboldt County, California. It took effect at Nov 24, 2024, 6:00 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2024, 1:07 PM PST (21:07 UTC)
In effect from
Nov 24, 2024, 6:00 AM PST
Expired
Nov 24, 2024, 7:00 PM PST
In force
13 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS76 KEKA 232107
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
107 PM PST Sat Nov 23 2024

CAZ101-102-104>106-240515-
/O.NEW.KEKA.WI.Y.0027.241124T1400Z-241125T0000Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland, Hoopa, Ft Dick, Ettersburg, Briceland,
Gasquet, Weitchpec, Petrolia, Shelter Cove, Shively, Crescent
City, Pepperwood, Honeydew, Klamath, Orleans, Garberville, Bull
Creek, Willow Creek, Smith River, Benbow, Alderpoint,
Bridgeville, Dinsmore, and Whitethorn
107 PM PST Sat Nov 23 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM PST SUNDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 6 AM to 4 PM PST Sunday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
4 follow-up statements
961 
WWUS76 KEKA 240501
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
901 PM PST Sat Nov 23 2024

CAZ101-102-104>106-241315-
/O.CON.KEKA.WI.Y.0027.241124T1400Z-241125T0000Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Benbow, Willow Creek, Alderpoint, Bridgeville,
Honeydew, Garberville, Bull Creek, Briceland, Whitethorn,
Gasquet, Dinsmore, Shively, Hoopa, Pepperwood, Kneeland,
Ettersburg, Smith River, Ft Dick, Orleans, Crescent City,
Klamath, Shelter Cove, Weitchpec, and Petrolia
901 PM PST Sat Nov 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM PST SUNDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 6 AM to 4 PM PST Sunday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JB
471 
WWUS76 KEKA 241302
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
502 AM PST Sun Nov 24 2024

CAZ101-102-104>106-242115-
/O.CON.KEKA.WI.Y.0027.241124T1400Z-241125T0000Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Klamath, Kneeland, Honeydew, Bull Creek, Alderpoint,
Gasquet, Shively, Ettersburg, Crescent City, Garberville,
Pepperwood, Whitethorn, Weitchpec, Smith River, Hoopa, Shelter
Cove, Dinsmore, Benbow, Briceland, Orleans, Ft Dick, Willow
Creek, Petrolia, and Bridgeville
502 AM PST Sun Nov 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
022 
WWUS76 KEKA 242102
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
102 PM PST Sun Nov 24 2024

CAZ101-102-104>106-250300-
/O.EXT.KEKA.WI.Y.0027.000000T0000Z-241125T0300Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Smith River, Shively, Whitethorn, Kneeland, Petrolia,
Ft Dick, Crescent City, Bridgeville, Orleans, Bull Creek,
Gasquet, Pepperwood, Ettersburg, Hoopa, Weitchpec, Willow Creek,
Briceland, Alderpoint, Dinsmore, Garberville, Benbow, Klamath,
Shelter Cove, and Honeydew
102 PM PST Sun Nov 24 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds gusting up to 45 mph.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways. Gusty winds will 
  blow around unsecured objects. Tree limbs could be blown down and 
  a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
167 
WWUS76 KEKA 250257
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
657 PM PST Sun Nov 24 2024

CAZ101-102-104>106-250400-
/O.EXP.KEKA.WI.Y.0027.000000T0000Z-241125T0300Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Crescent City, Ettersburg, Garberville, Benbow,
Bridgeville, Briceland, Shelter Cove, Alderpoint, Kneeland, Ft
Dick, Gasquet, Shively, Bull Creek, Smith River, Whitethorn,
Weitchpec, Honeydew, Willow Creek, Petrolia, Hoopa, Dinsmore,
Klamath, Pepperwood, and Orleans
657 PM PST Sun Nov 24 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 5:48 AM PST, 7 hours 19 minutes earlier.

Area forecast discussion, Nov 23, 5:48 AM PST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
548 AM PST Sat Nov 23 2024

.SYNOPSIS...Showers and isolated thunderstorms through this
afternoon. Another round of rain, mountain snow and gusty
southerly winds are expected from Sunday through Tuesday. Dry
weather and cold temperatures are anticipated for mid to late next
week.

&&

.DISCUSSION...Radar reflectivity imagery depicts showers and
isolated thunderstorms moving across the area this morning.
Several lightning strikes and small hail have been detected.
Periods of showers will continue through the afternoon hours as
per the HREF. Rainfall total amounts are forecast to range from
0.5 to 1.0 inch for Humboldt and Del Norte counties through this
afternoon, with locally higher amounts over the southwest facing
higher terrain. For the remainder of the area, rainfall amounts
are forecast to range from 0.10 to 0.50 inch, with the least
amounts expected in southern Lake County. Current snow levels
are around 4000 to 5000 feet MSL for most of the area. Up to 4
inches of snow are expected across NE Trinity above 4000 feet MSL
and may impact travel on Highway 3 at Scott Mountain Pass through
this afternoon. More significant snowfall is expected for the
Trinity Alps.

The next round of precipitation is expected to arrive Sunday
morning or by Sunday afternoon and continue through Tuesday as a
another series of fronts impacts the area. These fronts will be
progressive and have less moisture. 6-hourly rainfall and snowfall
rates and storm total rain and snow amounts are forecast to be
much less than our current storm with less potential for major
impacts. Rainfall total amounts is highest over the King Range and
Del Norte County, with 2-4 additional inches possible there.
Elsewhere, 1-2 inches are possible.

In addition, a tight pressure gradient combined with a 40-60 kts
jet streak around 925-850 mb will promote strong southerly winds along
the north coast. Gusts from 40 to 50 MPH are possible over the
coastal headlands and exposed ridges in Del Norte and Humboldt
counties. Moderate gust winds from 25 to 35 mph are possible for
Mendocino and Lake counties. NBM has a 40-80% chance of southerly
gusts greater than 40 mph along the coast of Humboldt and Del
Norte, with higher probabilities along ridges and coastal
headlands of Humboldt and Del Norte.

Snow levels start around 4000 feet Sunday, and are forecast to
gradually rise to about 5000 ft through the day Sunday into
Monday. Up to 1 feet of snowfall is expected above 4500 feet in NE
Trinity County from Sunday afternoon into Tuesday morning. A
Winter Storm Watch remain in effect from Sunday morning for
elevations above 4500 ft in NE Trinity County, which includes
Scott Mountain Pass on Highway 3.

Upper ridging is forecast to builds into the West Coast
downstream the mid-upper level trough Tuesday night and Wednesday.
This will restore more peaceful and dry weather mid to late next
week, though after multiple days of rain, valleys will no doubt
fog up during the night and morning hours. Chilly morning are
expected Wednesday and Thursday morning with low temperatures
ranging from mid 20's to mid 30s. -ZVS

&&

.AVIATION...The probability of MVFR or lower ceilings at KCEC peaks
near 17Z this morning as we will have up to a 50% probability of
MVFR at KCEC, decreasing to 20% probability by 09Z tonight. For
KACV, except the peak is earlier this morning. For KUKI in the
interior, probability of MVFR ceilings peaks up to 60% by 15Z this
morning. After a relative lull along the coast toward the late
afternoon, overall median wind will peak by 06Z tonight along the
coast in advance of another cold front approaching, and near 22Z in
the early afternoon for KUKI, although the median of ensemble gusts
do not reach over 10 KTS, although median gusts are stronger along
the coast, up to 20 MPH gusts by late this evening at KCEC. At least
moderate turbulence seems to have potential aloft as the ELLROD
index indicates potential moderate turbulence during the day and
evening shifts. There's a solid 30% chance that KCEC will hit peak
wind gusts up to 30-35 mph or more. /MH

&&

.MARINE...Ahead of another approaching cold front, south winds
increase in speed this evening. Showers and isolated thunderstorm
will continue across the waters through tonight. Brief wind gusts to
30-35 kt will be possible (30% chance)and small hail. Seas remained
elevated today due primarily to a combination of a short period SW
wave group and a short period NW wave group. These wave groups will
continue to combine through today and keep seas elevated around 10
ft today. Southerly and southeasterly winds will increase tonight
into Sunday as another surface low and cold front approaches the
outer waters. Brief gale gusts are likely near mid-day Sunday (60%
chance) - mostly around Cape Mendocino and over the outer waters in
advance of the approaching cold front/occlusion. Greater uncertainty
arises early next week as additional frontal systems or troughs pin-
wheel around a nearly stationary surface low that will wobble around
over the NE Pacific into early next week. MH

&&

.HYDROLOGY...Despite light to moderate showers, these will not
make any impacts to the main stem rivers. The Eel River at
Fernbridge is expected to continue to fall below flood stage this
morning and continue falling through Monday. The mainstem rivers
are forecast to continue receding through the weekend, with all
gauges below monitor stage. Meanwhile, some heavy shower could
bring localized small stream impacts this morning given soils are
completely saturated. More rain is forecast Sunday through
Tuesday could cause the rivers to rise, but main stem river flood
impacts are not currently expected. -ZVS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ107.

     Winter Storm Watch from Sunday morning through late Monday
     night for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450-
     455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 7:58 PM PSTAreal Flood WarningEKAMendocino9 hr
Nov 23, 1:18 AM PSTSpecial Weather StatementEKAHumboldt12 min
Nov 23, 3:05 AM PSTSpecial Weather StatementEKAHumboldt10 min
Nov 23, 8:51 AM PSTGale WarningEKA34 hr
Nov 23, 1:02 PM PSTWinter Storm WarningEKA51 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.